In a recent development, doctors have warned regarding the possibly toxicities of common pain killer Ibuprofen adding that it can lead to a potentially fatal condition which can be triggered, in rare cases, by even a standard dose. The condition in question is called renal tubular acidosis (RTA). The research is published in the Medical Journal of Australia.
RTA can lead to dangerously low levels of potassium in the blood, causing abnormal heart rhythms and the breakdown of muscle as well as fatigue and paralysis. It can be fatal to the patient.
The warning comes after researchers at hospitals in Perth and Sydney reviewed the cases of four patients who presented to the emergency department with these symptoms, and who were found to be routine users of pain killers containing ibuprofen. One of these patients developed the life-threatening condition despite not exceeding the recommended daily dose of the pain killer. One of the four new patients, a 45-year-old woman with severe toothache, was taking up to 50 tablets (14.4g) per day add researchers. However, another patient, a 40-year-old man with back pain, was taking fewer than 10 tablets per day. The patients were admitted to hospital and recovered after being treated with a potassium supplement, the longest taking three weeks.
Dr Jennifer Ng, an endocrinology registrar from Perth's Sir Charles Gairdner Hospital said, “Excessive ingestion of ibuprofen, in combination with codeine or alone, can result in ibuprofen toxicity, including RTA…Four previously published case reports have described similar clinical presentations occurring with ibuprofen use of 4.8g to 28g per day…However, one of our patients developed RTA at a dose below the maximum recommended.” She added, “These cases remind practitioners about potential complications of unmonitored use of over-the-counter analgesics, including those with potential for misuse due to their codeine content.”